Jump to content
eullrich66

Cisplatin/Alimta Experiences?

Recommended Posts

Hi,

I start this combo soon and I see some references to this cocktail, but usually other questions after.  I am curious about personal stories of side effects if you are in your 40's. 

When I read about the drugs, they list pretty much all possible side effects, but I guess I'm interested in personal stores.

Share this post


Link to post
Share on other sites

Hi.  Hopefully I can shed a little light on this combo for you.  I had four rounds of this combo when I was 47 - never lost my hair.  I had nausea, tinnitus, and neuropathy in my feet.  I took my chemo on Fridays and, with the steroids, felt pretty good until Sunday when the nausea would kick in. Super Doc prescribed two different anti-nausea meds that I could overlap so that really helped.  That's not to say that I didn't have barf bags in my car and at work just in case.  Thankfully, I never needed them.  The ringing in my ears has stuck with me, along with the neuropathy.  But that could also be attributed to a round of carboplatin and Taxol last year.

You might want to check out chemocare.com - it has some great information regarding drugs and side effects.  

Hope this helps.  Please let me know if you have more questions.

Share this post


Link to post
Share on other sites

Never had that combo but had Cisplatin combo. You will know within fifteen minutes if you can handle the initial infusion and any problems or concerns and they will stop. Drink lots and lots of water prior to all your infusions that is a must.The side effects if any  for each individual is different will usually start around forty eight hours after you completed l your infusions and  is pretty accurate for everybody. If you complete your initial one and your blood work is good after that your good to go number 2 and so on. I found the first six  piece cake of the eight total but the last two full dose forty eight hours on schedule the fatique set in not much fun but all part of the process of all Chemo Everybody has different side effects and they will cancel till the person feels better if they are real bad.

Bob

Share this post


Link to post
Share on other sites

Eullrich66,

Welcome here.

I didn't have your recipe but one the lung cancer community commonly has --- Taxol and Carboplatin. Here is a summary of my chemotherapy experience.

I had my first chemotherapy infusion at age 53.  While not 40, I was very active.  My first series of infusions were adjuvant therapy in combination with conventional radiation.  The only discomfort I experienced during the adjuvant therapy was the drama of finding a vein.  But, I endured twelve infusions after surgery and they were the full strength variety.  Each was administered in a three-week cycle and I had about 3 very bad side effect days in that 21 day cycle.  Of course, I lost my hair and experienced nausea, but I also had extreme joint pain and neuropathy in the hands and feet.  I am still bothered by burning toes (Taxol toes) and loss of sensations in my fingers.  But, these infusions kept me alive till treatment emerged out of research and that treatment, a form of precision radiation, resulted in me achieving no evidence of disease or NED.  

I've survived nearly 15 years since diagnosis and have been NED for 12 of those years.  So for me, the downside of chemotherapy is not as weighty as the upside.

I'm sure more folks will chime in with their Cisplatin and Altima experience shortly.

Questions? This is the place.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

PHi

Not in my 40's but had 4 rounds of Cisplatin/Alimta. With the steroids and the many bags of fluid they gave me each round I looked like the Pillsbury Doughboy right after infusion. By the second one my face and eyes were even swollen. This gradually went away. Had nausea the evening after. Learned that peppermint candy worked as well or better than the pain meds for that. Had constipation and food issues. Food tasted really nasty. Peppermint, lemon, and ice cream tasted pretty good. Also donuts. So I wasn:t a healthy eater. But I didn't lose weight thanks to the steroids. The only other thing I can think of is that infusion was very long. It took 7 hours. And as you'll read elsewhere here your best bet is to keep a record of your symptoms the first time and have a plan to deal with them because they'll be the same at about the same time each infusion. By the last one I was very tired and had drenching night sweats. I lost about 1/3 of my hair and the texture became very fine. Continued to lose it for a while afterward. So everyone is different but that was my experience. If you bring each symptom here to the forum you'll get good suggestions on ways to deal with it. Hope it goes well for you and destroys the little evil cancer critters. 

Judy M

Share this post


Link to post
Share on other sites

Hi! I just finished 3 rounds of this combo then one with Carboplatin/Alimta instead of the Cisplatin on June 7. I'm 52.  As the others have said, everyone tolerates it differently. Judy is right it does take a long time for the infusions just because of all the other meds they give ya to go along with it! I didn't swell up from the steroids at all but I did get a lovely case of thrush that just hung on for all 4 rounds. For me, that was much worse than the nausea was! I found that I generally felt ok on infusion day plus one or 2 days afterward. After that I felt pretty crappy for a couple days, and generally by the 7th day post infusion I started feeling ok again. But even on my bad days, I still was able to go to the store or pharmacy or do whatever errands I really needed to do.

I did go often for fluid infusions though. I don't know if they helped really but I wanted to flush my system. I just cannot drink the amount of fluid they want ya to. I had to take folic acid supplements daily and I also had to do the occasional B-12 shot for the Alimta.

I didn't lose my hair. I maintained my weight. Had mild ringing in the ears but that's pretty much gone now. Neuropathy in my left foot which is why the doc changed my last infusion. Everything tasted nasty for the first week. Like I was trying to drink my coffee with a mouthful of pennies. Chemo is so weird. LOL

 But best of all....after the 3rd round it had shrunk the tumor and lowered the activity level by more than half!

 

Hope all goes well for you!

Kim 

 

 

 

 

  

 

 

Share this post


Link to post
Share on other sites

Thank you so much for everyone's feedback! Even though everyone's experience is different, there is definitely a comfort from hearing from everyone.

  I had a port put it yesterday and am very achy today. Tomorrow is first chemo, so here we go!!!

Share this post


Link to post
Share on other sites

You're all ready to go! The achy from port installation doesn't usually last long.  I'm soooo glad I got my port. I personally wouldn't wanna attempt chemo without that thing. I saw others doing it without one but...no thanks. LOL 

I'll never forget my first day of chemo! March 27. Man I was really scared. Couldn't even talk I just nodded my head! But the nurses were so awesome and everyone was so nice, I got calm and comfortable pretty quick.  

Now they can't shut me up! 😂 

 

 

Good Luck tomorrow! Let us know how it goes!

 

 

 

Share this post


Link to post
Share on other sites

We'll be thinking of you tomorrow! Please continue to post and let us know how you're doing. We're always here for you.

With gratitude,

Lauren
--
Digital Community Manager
LUNGevity Foundation 

Share this post


Link to post
Share on other sites
Guest Chemo reaction

My mom (76, very healthy person), completed 3 times of this combo and two times of Alimta until she switched to keytruda. 

While chemo, she only had her foot swollen (the doc prescribed medicine for that) but she didn’t lose her hair.  Compared to what other people going through, she had relatively minimal side effects.  

Her cancer got shrink and she felt a lot better than when she had Xalcori for a month. But after two times of Alimta, her lump under her chest got bigger which caused some discomfort.  After that, her oncologist switched to keytruda.  

Share this post


Link to post
Share on other sites

×
×
  • Create New...